Q. My son is on Tegretol to prevent seizures and one of the things he has to avoid is grapefruit. I have seen that grapefruit must be avoided by people taking other medicines. What could happen if he does eat some? The school system puts grapefruit in the school lunches.
A. Grapefruit increases blood levels of many medications, including Tegretol. That could lead to side effects such as dizziness, drowsiness, lack of coordination or nausea and vomiting.
Grapefruit can also boost the effects of some blood pressure medicines and cholesterol-lowering pills. One reader had this cautionary tale: “One of my healthy, hard-working professional friends took his Lipitor pill with grapefruit juice and had to be hospitalized. At the time, he had no idea that grapefruit juice enhances or multiplies the strength of this medication.”
We are sending you our Guide to Grapefruit Interactions for a more complete discussion and answers to frequently asked grapefruit questions.